Patient is a 4–year–old male with inadvertent intravenous administration of an oral liquid acetaminophen pharmaceutical preparation. He initially presented to an outside emergency center for evaluation of a closed head injury after a fall. He inadvertently received oral acetaminophen suspension by peripheral intravenous line. Immediately after administration, he developed emesis and became cyanotic requiring intubation. The patient was then transferred to our tertiary care center. Upon arrival, arterial blood gas revealed metabolic acidosis, and investigations revealed no acute intracranial pathology. Patient did not show any evidence of acetaminophen toxicity. Metabolic acidosis resolved with the administration of sodium bicarbonate, and patient was able to be extubated within 12 h of admission without any further respiratory compromise. After resolution of the acute symptoms, the primary concern was for infectious processes secondary to injection of a nonsterile oral medication. Broad spectrum empiric antibiotic coverage was maintained until serial blood cultures were negative for 72 h. The patient had no further sequelae from this inadvertent intravenous administration of oral acetaminophen.
No published reports about inadvertent administration of a nonsterile suspension in healthcare settings are available. However there have been documented reports of intravenous drug users injecting methadone syrup. Thrombosis due to the viscosity of the syrup, and infection, including abscess at the injection site, were the most common concerns. This accidental administration of an oral medication given intravenously occurred just prior to the widespread availability of intravenous acetaminophen in our region. This new dosage form of acetaminophen may have contributed to this medical error. The health care provider involved in administering this medication was a trainee, and this situation highlights the need to have systems in place to minimize opportunities for errors such as this.
Inadvertent administration of oral preparation of a commonly used medication is a rare medical error. We report this case to raise awareness among healthcare professionals upon the approval of new medication formulations to highlight the potential consequences.